Maryland, 2008Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008
May 8 to 9, 2008 · NWS LWX · 5 events in 2 counties and zones
A strong low pressure system crossed the Mid Atlantic during the afternoon and evening hours of May 8th. This system along with warm temperatures and high dew points triggered numerous strong to severe showers and thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $165,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system crossed the Mid Atlantic during the afternoon and evening hours of May 8th. This system along with warm temperatures and high dew points triggered numerous strong to severe showers and thunderstorms across the region. Several storms produced damaging winds that downed trees and power lines in lower southern Maryland. A few locations reported flooding as storms trained over the same area through the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 9:00 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, May 8, 9:00 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1000 PM EDT THU MAY 8 2008
.SYNOPSIS...
LOW PRESSURE WILL MOVE THROUGH THE AREA TONIGHT INTO FRIDAY. HIGH
PRESSURE WILL BRIEFLY BUILD ACROSS THE REGION ON SATURDAY...BUT
ANOTHER STORM SYSTEM WILL BRING UNSETTLED CONDITIONS SUNDAY INTO
MONDAY. HIGH PRESSURE RETURNS FOR TUESDAY AND WEDNESDAY. LOW PRES
WL APRCH THE AREA AGAIN THU.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
TORNADO WATCHES CONTINUE ACROSS THE SOURTHERN THIRD OF THE
FORECAST AREA. CANCELLED THE WATCH FOR THE WEST VIRGINIA COUNTIES
AS WELL AS HIGHLAND COUNTY AS STORMS HAVE PROGRESSED EAST. THSES
STORMS WILL CONTINUE TO ADVANCE EAST TO LOWER SOUTHER MARYLAND.
STORMS STILL LOOK IMPRESSIVE WITH ROTATION NOTED ALOFT...BUT
LITTLE IN THE WAY OF STORM REPORTS JUST YET.
SECOND CONCERN FOR TONIGHT CONTINUES TO BE FOR FLOODING. STORMS
ARE NOT MOVING VERY FAST. THAT COMBINED WITH HIGH MOSITURE CONTENT
WILL KEEP THE POTENTIAL FOR 1 TO 3 INCHES OF RAIN OVERNIGHT
THROUGH FRIDAY MORNING. NO CHANGES NEEDED TO FLOOD PORTION OF THE
FORECAST. UPDATES WLL BE OUT SHORTLY.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AT 12Z...SFC LOW ATOP CWFA. BY 18Z...IT SHUD BE OVR ERN SHORE. HVYST
RAFL IN CONVEYOR BELTS ON EAST AND NORTH SIDES...WHICH WL BE ENDING
DURING THE MRNG. WL CONT PCPN THREAT THRU THE AFTN INVOF H5 TROF
AXIS. ALSO...STILL MARGINAL INSTBLY ERN SXNS...AND WL CARRY CHC
THUNDER. AREA UNDERGOING GOOD CAA TAFTN...SO MAXT MUCH LWR. SPREAD
BTWN MAV/MET SMALL...AND BLEND TAKEN.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
PCPN WL BE WANING AS LOW PRES DEPARTS THE CWA. ONLY PLACE POPS WL
RMN FRI NGT AND SAT WL BE W OF THE APLCHNS. E OF THE MTNS LOOKS
DRY BOTH PDS...AND ENTIRE CWA LOOKS DRY SAT NGT AS SFC HIGH AND
UPR RDG WL BE CENTERED OVER AREA. TEMPS ARND NRML - LOWS 45-50
(XCPT CITIES AND MTNS) FRI AND SAT NGT AND MU60S (AGN COOLER W)
DURG DAY SAT.
INCRSG CLDS ON SUN AFTN AS RDG DEPARTS ALLOWING NEXT RND OF PCPN
TO APRCH THE RGN SUN NGT. THERE IS SOME DIFFERENCE IN THE
PLACEMENT OF THE LOW...BUT PSBLY GOING NEG TILT...SO THINK SUN NGT
COULD BE A WET ONE. DEPDNEING ON HOW THE CURRENT RAFL ENDS
UP...A FLD WTCH MAY AGAN BE NEEDED SUN NGT. SPC HAS OUR SRN CWA IN
AN OUTLOOK FOR SVR WX FOR SUNDAY. LATER SHIFTS WL HV TO MONITOR.
THE LOW LOOKS TO SLOWLY DEPART THE RGN...AND HV POPS IN THE FCST
RGT THRU TO MON NGT...B4 RDG RETURNS TUE AND WED. THEN ANOTHER CHC
OF RA PSBL ON THU AS ANOTHER AREA OF LOW PRES TRACKS INTO THE MID
ATLC.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
CONDS STILL MAINLY AT VFR...THO OCNLY DROPPING TO MVFR W/IN SHRA.
TRENDS WL DEFINITELY GO DOWNHILL AS LOPRES NEARS. LOOKING AT
WIDESPREAD MVFR VSBYS AND IFR CIGS OVNGT IN SHRA/TSRA-- LCLLY LWR
INVOF STORMS. MOST FLGT RESTRICTIONS WL HOLD OFF TIL AFTR 04Z.
IMPVMNT WL COME AFTR 12Z TMRW...BUT MVFR CIG RESTRICTIONS LIKELY TO
HOLD THRU MRNG.
DIMINISHED CIGS/VSBY XPCTD AT ALL TAF SITES SUN NGT...PSBLY INTO
MON MRNG PUSH.
&&
.MARINE...
WNDS HV STARTED TO SUBSIDE PAST FEW HRS. THIS WL BE THE LULL IN THE
ACTVTY. LLJ WL INCR TO 20-30 KT TNGT...AND 40-50 KT OVNGT...AS LOW
AS 1000 FT OFF WATERS. ANY SHRA CUD MIX THAT DOWN. SCA CONTS...AND
SMW PSBL TNGT.
LOPRES TRACKS ACRS WATERS...AND MIXING IMPVS TMRW IN NW FLOW. MDL
SNDGS SUGGEST 30 KT W/IN REACH. ONCE AGN...SCA CONTS.
SCA CONDS PSBL SUN NGT AND AGN MON AS LOW PRES MOVES OFF THE CST W/
TIGHT PRES GRAD BEHIND.
&&
.TIDES/COASTAL FLOODING...
ONLY WATER LVLS ABV NRML RESIDE IN NRN BAY...BTWN ONE HALF FT AND 1
FT ABV. ONLY CONCERN WUD BE RISING ANOMOLIES AS LOW TRACKS OHD...
BUT NOT CONFIDENT ENUF FOR ANY HEADLINE.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH FRIDAY MORNING FOR DCZ001.
MD...FLOOD WATCH THROUGH FRIDAY MORNING FOR MDZ003>007-009>011-013-
014-501-502.
VA...FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ021-025>031-036>042-
050>056.
WV...FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ050>055-501>504.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT FRIDAY FOR ANZ530>537.
&&
SYNOPSIS...
NEAR TERM...SAR
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 8, 8:04 PM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
904 PM EDT THU MAY 8 2008
ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
904 PM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A TORNADO WATCH IS NOW IN EFFECT UNTIL 3 AM FOR PORTIONS OF
CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND. LOW PRESSURE WILL
APPROACH THE MID ATLANTIC...BRINGING SHOWERS AND THUNDERSTORMS
TONIGHT. INSTABILITY AND INCREASING WINDS ALOFT WILL BRING STRONG
TO LOCALLY SEVERE STORMS THROUGH 3 AM. THE MOST LIKELY AREA
FOR SEVERE STORMS IS EXPECTED TO BE FROM THE SHENANDOAH VALLEY
EXTENDING EAST THROUGH LOWER SOUTHERN MARYLAND...INCLUDING THE
CITIES OF CHARLOTTESVILLE AND FREDERICKSBURG. DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES ARE POSSIBLE WITH ANY
SEVERE STORMS.
LOCALLY HEAVY RAINFALL WILL OCCUR TONIGHT ACROSS THE REGION. SMALL
STREAMS AND CREEKS WILL APPROACH THEIR BANKS TONIGHT. A FLOOD WATCH
IS IN EFFECT FOR THE REGION EXCEPT FOR SOUTHERN MARYLAND AND KING
GEORGE COUNTY VIRGINIA.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE EARLY FRIDAY AS LOW PRESSURE
MOVES ACROSS THE AREA. LOCALLY HEAVY RAINFALL MAY CAUSE MINOR
FLOODING NEAR SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS SUCH
AS WASHINGTON DC AND BALTIMORE CITY AS A FLOOD WATCH IS IN EFFECT
THROUGH FRIDAY MORNING. ISOLATED SEVERE STORMS WILL REMAIN POSSIBLE
ON FRIDAY MORNING ACROSS CENTRAL VIRGINIA AND LOWER SOUTHERN
MARYLAND.
A SMALL CRAFT ADVISORY CONTINUES ACROSS THE MARYLAND CHESAPEAKE BAY
AND TIDAL POTOMAC RIVER FRIDAY AND FRIDAY EVENING.
ADDITIONAL FLOODING CONCERNS MAY OCCUR SUNDAY NIGHT INTO MONDAY AS
ANOTHER RAIN SYSTEM APPROACHES FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED THIS EVENING FOR THE TORNADO WATCH.
ALSO...RAINFALL REPORTS OVERNIGHT ARE ALSO APPRECIATED.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-091430-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
904 PM EDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A TORNADO WATCH IS NOW IN EFFECT UNTIL 1 AM FOR PORTIONS OF
CENTRAL AND NORTHWEST VIRGINIA. LOW PRESSURE WILL APPROACH THE MID
ATLANTIC...BRINGING SHOWERS AND THUNDERSTORMS TONIGHT. INSTABILITY
AND INCREASING WINDS ALOFT WILL BRING STRONG TO LOCALLY SEVERE
STORMS THROUGH 1 AM. THE MOST LIKELY AREA FOR SEVERE STORMS IS
EXPECTED TO BE FROM THE SHENANDOAH VALLEY EXTENDING EAST TOWARDS
THE INTERSTATE 95 CORRIDOR...INCLUDING THE CITIES OF
CHARLOTTESVILLE AND FREDERICKSBURG. DAMAGING WINDS AND ISOLATED
TORNADOES ARE POSSIBLE WITH ANY SEVERE STORMS.
A FLOOD WATCH IS IN EFFECT TONIGHT ACROSS THE REGION DUE TO HEAVY
RAIN. COUNTY-LEVEL SMALL STREAMS AND CREEKS MAY FLOOD THEIR BANKS
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS LOW PRESSURE
MOVES ACROSS THE AREA. A FLOOD WATCH CONTINUES IN EFFECT FRIDAY
MORNING. FEEDER STREAMS AND CREEKS INTO THE POTOMAC RIVER BETWEEN
WILLIAMSPORT AND SENECA MAY RISE ABOVE FLOOD STAGE LATE FRIDAY INTO
SATURDAY. THIS INCLUDES CONOCOCHEAGUE...OPEQUON...AND SENECA CREEKS
AND THE MONOCACY RIVER.
ADDITIONAL FLOODING CONCERNS MAY OCCUR SUNDAY NIGHT INTO MONDAY AS
ANOTHER RAIN SYSTEM APPROACHES FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SKYWARN HAS BEEN ACTIVATED THIS EVENING FOR THE TORNADO WATCH.
ALSO...RAINFALL REPORTS OVERNIGHT ARE ALSO APPRECIATED.
In the hours before
Special weather statement, May 8, 8:08 PM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
908 PM EDT THU MAY 8 2008
VAZ025-090145-
AUGUSTA VA-
908 PM EDT THU MAY 8 2008
...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...
AT 908 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTHWEST OF CHURCHVILLE TO 2 MILES
SOUTHWEST OF AUGUSTA SPRINGS...MOVING NORTHEAST AT 25 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
THE COMMUNITIES OF CHRISTIAN...SWOOPE...TRIMBLES MILL...MOUNT
SOLON...MOSCOW AND CHURCHVILLE WILL BE AFFECTED BY THESE STORMS.
LEE
Special weather statement, May 8, 8:21 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
921 PM EDT THU MAY 8 2008
VAZ055>057-090245-
KING GEORGE VA-STAFFORD VA-SPOTSYLVANIA VA-
921 PM EDT THU MAY 8 2008
...STRONG THUNDERSTORMS TO AFFECT KING GEORGE...STAFFORD AND
SPOTSYLVANIA COUNTIES...
AT 921 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF GLENORA...MOVING NORTHEAST AT 21 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
40 MPH...TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.
THE COMMUNITIES OF MASSAPONAX WILL BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED. A TORNADO WATCH ALSO REMAINS IN EFFECT.
Special weather statement, May 8, 8:30 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT THU MAY 8 2008
VAZ027-029>031-040>042-052-090300-
PAGE VA-RAPPAHANNOCK VA-FAUQUIER VA-WARREN VA-SHENANDOAH VA-CLARKE VA-
LOUDOUN VA-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
930 PM EDT THU MAY 8 2008
...STRONG THUNDERSTORMS TO AFFECT PAGE...RAPPAHANNOCK...FAUQUIER...
WARREN...SHENANDOAH...CLARKE...LOUDOUN AND PRINCE
WILLIAM/MANASSAS/MANASSAS PARK COUNTIES...
AT 930 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHWEST OF KINGS CROSSING...MOVING EAST AT 25 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO
40 MPH...TORRENTIAL DOWNPOURS AND FREQUENT LIGHTNING.
THE COMMUNITIES OF LURAY...FRONT ROYAL...HUME...DELAPLANE AND THE
PLAINS WILL BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
ROSA
Local storm report, May 8, 10:21 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND GST HUME 38.83N 78.00W
05/08/2008 U0.00 MPH FAUQUIER VA EMERGENCY MNGR
2 TREES DOWN
&&
SARSpecial weather statement, May 8, 10:22 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 PM EDT THU MAY 8 2008
MDZ016-VAZ055-090345-
STAFFORD VA-CHARLES MD-
1122 PM EDT THU MAY 8 2008
...STRONG THUNDERSTORMS TO AFFECT STAFFORD AND CHARLES COUNTIES...
AT 1120 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STAFFORD...MOVING NORTHEAST AT 24 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. THIS STORM HAD AN EARLIER HISTORY OF STRONG ROTATION.
THE COMMUNITIES OF WIDEWATER...ARKENDALE...RISON...MARBURY....NANJEMOY
AND INDIAN HEAD WILL BE AFFECTED BY THIS STORM.
SMZ
Local storm report, May 8, 10:41 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1141 PM EDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1054 PM TSTM WND DMG 5 N FREDERICKSBURG 38.36N 77.50W
05/08/2008 STAFFORD VA TRAINED SPOTTER
TREES DOWN AND STRUCTURAL DAMAGE REPORTED NEAR THE
LIMESTONE WAY SUBDIVISION.
&&
SAREvent by event
2 tornado, 1 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Prince George'S
- When
- May 8, 11:24 PM EST to 11:28 PM EST
- Where
- Prince George'S County, 0.36 mi ESE of Clinton Hyde Fld Arp to 0.49 mi NE of Clinton Hyde Fld Arp
- Rating
- EF0
- Path length
- 0.54 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 38.768, -76.944
An EF0 tornado moved through portions of the Blackbriar Court and Chandler Drive areas. Numerous trees fell into homes, causing significant structural damage.
Tornado, Prince George'S
- When
- May 8, 11:56 PM EST to May 9, 12:00 AM EST
- Where
- Prince George'S County, 0.87 mi NNE of Woods Corner to 1 mi SSE of Berkshire
- Rating
- EF0
- Path length
- 0.48 mi
- Path width
- 100 yd
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 38.832, -76.914
An EF0 tornado moved through portions of Camp Springs and Suitland. The storm moved over Suitland Parkway towards a townhome development. Several trees fell onto townhomes, causing structural damage.
Flash Flood, Prince George'S
- When
- May 9, 1:00 AM EST to 3:00 AM EST
- Where
- Prince George'S County, Accokeek to Danville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.670, -77.030
There were numerous reports of roads closed in Prince Georges County due to flash flooding and high water. Roads closed in Hyattsville caused significant travel problems. Flash flooding on US Route 50 at Columbia Park Road just east of Route 21 in Cheverly caused several vehicles to stall. Nine water rescues were reported in Cheverly. More roads were closed in Landover and Accokeek.
Flood, Prince George'S
- When
- May 9, 3:00 AM EST to 7:00 AM EST
- Where
- Prince George'S County, Accokeek to Danville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 38.670, -77.030
Several roads in Prince Georges County remained closed due to lingering flooding from earlier storms. Waters gradually receded through sunrise.
Thunderstorm Wind, Anne Arundel
- When
- May 9, 4:05 AM EST
- Where
- Anne Arundel County, 0.72 mi SE of Skidmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.014, -76.409
The public reported roof and trailer damage at the foot of the Bay Bridge.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Oklahoma, May 8 to 9, 2008$60,000 · 2.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98691, 98692, 98686, 98688, 98695.